Alert archive / South Carolina / Special Weather Statements in 2012
Special Weather Statement, NWS Charleston, SC
NWS Charleston, SC issued this special weather statement at Aug 3, 2012, 1:44 PM EDT for Berkeley County, South Carolina. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 3, 2012, 1:44 PM EDT (17:44 UTC)
- Expired
- Aug 3, 2012, 2:15 PM EDT
- In force
- 31 min
- Issued by
- NWS Charleston, SC
County Berkeley County, SC
The radar
The Charleston,SC radar (KCLX), 139 km from the middle of the area, began a volume at 17:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 5.7 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2244 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 714 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- -36 m²/s²
- 0-3 km storm-relative helicity
- -9 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
197
WWUS82 KCHS 031744
SPSCHS
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
144 PM EDT FRI AUG 3 2012
SCZ045-031815-
INLAND BERKELEY-
144 PM EDT FRI AUG 3 2012
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BERKELEY COUNTY
THROUGH 215 PM EDT...
AT 142 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...NEAR CALESTOWN...MOVING NORTH AT 20 MPH.
SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
JAMESTOWN...ALVIN...
PREPARE NOW FOR THE FOLLOWING HAZARDS...
STRONG WINDS OF 45 TO 55 MPH...
FREQUENT CLOUD TO GROUND LIGHTNING...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.
&&
LAT...LON 3314 7967 3324 7988 3347 7993 3344 7987
3341 7985 3338 7980 3338 7979 3332 7974
3332 7970 3330 7966
TIME...MOT...LOC 1743Z 177DEG 16KT 3333 7978
$$What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this special weather statement went out at Aug 3, 11:48 AM EDT, 1 hour 56 minutes earlier.
Area forecast discussion, Aug 3, 11:48 AM EDT, 1 hour 56 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON SC 1148 AM EDT FRI AUG 3 2012 .SYNOPSIS... ATLANTIC HIGH PRESSURE WILL PREVAIL INTO EARLY NEXT WEEK...WHILE A TROUGH OF LOW PRESSURE PERSISTS INLAND. A STATIONARY FRONT WILL STALL NORTH OF THE AREA MID TO LATE NEXT WEEK. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... LITTLE CHANGE HAS BEEN MADE TO THE FORECAST TODAY WITH THE EXCEPTION OF LOWERING TEMPS 1-2 DEGREES AND INCREASING POPS TO SLIGHT CHANCE FOR A SMALL CLUSTER OF SHOWERS/THUNDERSTORMS THAT CONTINUE TO DRIFT INLAND OVER COLLETON...DORCHESTER...AND BERKELEY COUNTIES. ONCE THESE SHOWERS/THUNDERSTORMS SHIFT FURTHER INLAND AND OUT OF THE FORECAST AREA...THE MAIN FOCUS OF CONVECTION WILL TURN TO A DEVELOPING SEABREEZE ALONG THE COAST EARLY THIS AFTERNOON. THE MODIFIED 12Z CHS SOUNDING INDICATES THERE WILL BE PLENTY OF INSTABILITY THIS AFTERNOON WITH SBCAPES RANGING FROM 2500-3000 J/KG AND LIFTED INDICES AS LOW AS -8C. SHEAR PROFILES WILL REMAIN WEAK THROUGH THIS EVENING. WITH THE LACK OF ANY SIGNIFICANT UPPER SUPPORT ALOFT...PULSE TYPE THUNDERSTORMS WILL BE THE PRIMARY FORM OF CONVECTION ALONG AND AHEAD OF AN INLAND MOVING SEABREEZE. ACTIVITY MAY EVOLVE INTO MORE OF A MULTICELL SCENARIO SHOULD CONVECTIVE OUTFLOWS BEGIN TO INTERACT. GIVEN THE AMOUNT OF INSTABILITY ALONG WITH DCAPES NEAR 1100 J/KG...WBZ HEIGHTS AROUND 12500 FT AND ANTICIPATED BOUNDARY INTERACTIONS...A FEW STORMS MAY BECOME STRONG WITH DAMAGING WINDS AND MARGINAL HAIL UNTIL SUNSET. THE BEST CHANCE OF STRONGER STORMS REMAINS BETWEEN 2 PM AND 8 PM THIS AFTERNOON/EVENING. && .SHORT TERM /6 PM THIS EVENING THROUGH MONDAY/... ANY LINGERING CONVECTION WILL DISSIPATE BY LATE EVENING WITH THE LOSS OF INSOLATION AND CONVECTIVE OVERTURNING. CAN NOT COMPLETELY RULE OUT AN ISOLATED SHOWER/TSTM FIRING OVERNIGHT GIVEN THE NATURE OF THE AIRMASS IN PLACE...BUT PROBABILITIES FOR MEASURABLE RAINFALL WILL GENERALLY REMAIN LESS THAN 20 PERCENT. DEPENDING ON HOW QUICKLY DEBRIS CLOUDINESS WILL THIN...PATCHY FOG COULD DEVELOP WITHIN A LIGHT WIND REGIME. LOWS WILL RANGE FROM THE LOWER 70S INLAND TO THE UPPER 70S/NEAR 80 AT THE BEACHES AND DOWNTOWN CHARLESTON. THE SOUTHEAST STATES WILL REMAIN BETWEEN TWO UPPER LEVEL RIDGES THROUGH THE WEEKEND...WITH THE WESTERN RIDGE LOCATED OVER THE CENTRAL PLAINS AND THE EASTERN RIDGE CENTERED OVER THE ATLANTIC WATERS. AT THE SURFACE...ATLANTIC HIGH PRESSURE WILL EXTEND OVER THE MID ATLANTIC AND SOUTHEAST STATES...AS A WEAK INLAND TROUGH TAKES SHAPE BY MONDAY. THIS TYPICAL SUMMERTIME PATTERN WILL SUPPORT A GENERAL SOUTH- SOUTHEAST ONSHORE FLOW AND ALLOW THE DAILY INLAND PROGRESSION OF THE SEABREEZE. EXPECT PULSE TYPE SHOWERS AND THUNDERSTORMS TO INITIATE EACH AFTERNOON AND EVENING...DRIVEN MAINLY BY SEABREEZE CONVERGENCE...MESOSCALE BOUNDARY INTERACTIONS AND DIURNAL HEATING/INSTABILITY. WEAK SHORTWAVE ENERGY ON SATURDAY WILL MOVE OUT OF THE AREA BY SUNDAY AND MONDAY AS THE ATLANTIC RIDGE BUILDS WESTWARD...LEAVING LITTLE UPPER LEVEL SUPPORT THROUGH THE SHORT TERM PERIOD. AS A RESULT...ANY ISOLATED TO SCATTERED CONVECTION WILL DIMINISH IN COVERAGE WITHIN WANING HEATING/INSTABILITY BY SUNSET. HAVE MAINTAIN SHOWER/THUNDERSTORM CHANCES IN THE 20 TO 30 PERCENT RANGE EACH DAY. ALTHOUGH AN ISOLATED STRONG STORM IS POSSIBLE WITH THIS PULSE TYPE CONVECTION AND BOUNDARY INTERACTIONS...THE OVERALL SEVERE WEATHER THREAT WILL REMAIN LOW OVER THE PERIOD. HIGH TEMPERATURES WILL REACH THE LOWER 90S EACH AFTERNOON AWAY FROM THE LOCALLY COOLER COASTLINE...WHILE LOW TEMPERATURES ONLY FALL INTO THE LOW TO MID 70S. && .LONG TERM /MONDAY NIGHT THROUGH THURSDAY/... UPPER LEVEL RIDGING WILL BEGIN TO WEAKEN EARLY NEXT WEEK...AS A TROUGH ALOFT AND SEVERAL SHORTWAVES MOVE ACROSS THE NEW ENGLAND STATES. AN ASSOCIATED COLD FRONT WILL LIKELY STALL WELL TO THE NORTH OF THE FORECAST AREA BY THE MIDDLE OF NEXT WEEK. AT THE SURFACE...THE INLAND TROUGH COULD BECOME MORE PROMINENT BETWEEN SURFACE HIGH PRESSURE OVER THE CENTRAL UNITED STATES AND THE SUBTROPICAL HIGH JUST TO THE EAST. CONSIDERING THE INCREASED FORCING FROM THE STALLED FRONT TO THE NORTH...COMBINED WITH INFLUENCES FROM THE LEE TROUGH AND BOUNDARY/SEABREEZE INTERACTIONS...CONVECTIVE POTENTIAL COULD BE GREATER THROUGH THE EXTENDED PERIOD. TEMPERATURES WILL CONTINUE TO REFLECT NEAR SEASONAL NORMALS...WITH HIGH TEMPERATURES IN THE LOW TO MID 90S DURING THE AFTERNOON FALLING INTO THE LOW TO MID 70S OVERNIGHT. && .AVIATION /16Z FRIDAY THROUGH TUESDAY/... VFR WILL DOMINATE MUCH OF THE TAF PERIOD AT BOTH KCHS AND KSAV. SCATTERED TSTMS ARE EXPECTED THIS AFTERNOON...MAINLY WEST OF THE TERMINALS SO WILL LEAVE ANY MENTION OUT OF THE 03/12Z TAFS. THE NEED FOR TSRA WILL BE REEVALUATED WITH THE 03/18Z TAF CYCLE. EXTENDED AVIATION OUTLOOK...THERE ARE NO CONCERNS WITH A GREATER THAN 30 PERCENT CONFIDENCE LEVEL AT THIS TIME. && .MARINE... THERE ARE NO MARINE CONCERNS THROUGH TONIGHT. A BROAD SOUTHERLY FLOW REGIME WILL DOMINATE WITH WINDS GENERALLY 10-15 KT AND SEAS 2-3 FT. ATLANTIC HIGH PRESSURE WILL EXPAND OVER THE WATERS THIS WEEKEND...SUPPORTING CONDITIONS BELOW SMALL CRAFT ADVISORY THRESHOLDS INTO EARLY NEXT WEEK. IN GENERAL...SOUTH WINDS BETWEEN 10-15 KT WILL PERSIST ON THE WESTERN SIDE OF THE ATLANTIC RIDGE...WITH HIGHEST WINDS EXPECTED NEAR THE INLAND MOVING SEABREEZE CIRCULATIONS AND EARLY NOCTURNAL SURGES. WINDS COULD BRIEFLY BECOME SOUTHEAST EACH AFTERNOON/EVENING AS THE SEABREEZE PUSHES INLAND. SEAS WILL REMAIN BETWEEN 1-3 FT...WITH SWELLS FROM THE SOUTH/SOUTHEAST. && .CHS WATCHES/WARNINGS/ADVISORIES... GA...NONE. SC...NONE. MARINE...NONE. && SYNOPSIS... NEAR TERM...DPB SHORT TERM... LONG TERM... AVIATION... MARINE...
Hazardous weather outlook, Aug 3, 4:22 AM EDT, 9 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON SC 422 AM EDT FRI AUG 3 2012 AMZ330-GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>052- 040400- CHARLESTON HARBOR-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL- EVANS-INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG- INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH- ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-INLAND BERKELEY- INLAND JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER- TIDAL BERKELEY- 422 AM EDT FRI AUG 3 2012 ...SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS...SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. SEVERE THUNDERSTORMS...SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP AWAY FROM THE BEACHES THIS AFTERNOON. A FEW OF THE THUNDERSTORMS MAY BECOME SEVERE WITH LARGE HAIL THE SIZE OF QUARTERS OR LARGER AND DAMAGING WINDS IN EXCESS OF 60 MPH. FREQUENT CLOUD TO GROUND LIGHTNING AND LOCALLY HEAVY RAINFALL COULD ALSO OCCUR. THE RISK FOR SEVERE WEATHER WILL BE GREATEST BETWEEN 2 PM AND 8 PM. PEOPLE ACROSS SOUTHEAST SOUTH CAROLINA AND SOUTHEAST GEORGIA ARE ENCOURAGED TO MONITOR THE LATEST WEATHER CONDITIONS AND FORECASTS THROUGHOUT THE DAY. THIS CAN BE DONE THROUGH NOAA WEATHER RADIO ALL HAZARDS...TV OR YOUR LOCAL NEWS OUTLET. BE PREPARED TO TAKE ACTION SHOULD THREATENING WEATHER APPROACH OR IF A WARNING IS ISSUED FOR YOUR LOCATION. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. AMZ350-352-354-374-040400- WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM- WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM- WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING GRAYS REEF NATIONAL MARINE SANCTUARY- WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO 60 NM- 422 AM EDT FRI AUG 3 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Aug 3, 9:47 AM EDT, 3 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
947 AM EDT FRI AUG 03 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0919 AM WATER SPOUT 6 SSW EDISTO BEACH 32.41N 80.36W
08/03/2012 AMZ352 SC EMERGENCY MNGR
AN EMERGENCY MANAGER REPORTED 2 WATERSPOUTS OFF THE
COAST OF HUNTING ISLAND AND HARBOR ISLAND.
&&
EVENT NUMBER CHS1200650
DPBSpecial weather statement, Aug 3, 10:51 AM EDT, 2 hours 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
1051 AM EDT FRI AUG 3 2012
SCZ043-031515-
INLAND COLLETON-
1051 AM EDT FRI AUG 3 2012
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF COLLETON COUNTY
THROUGH 1115 AM EDT...
AT 1052 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...NEAR JACKSONBORO...MOVING NORTHWEST AT 15 MPH.
SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
ASHEPOO...COTTAGEVILLE AND JACKSONBORO...
PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
FREQUENT CLOUD TO GROUND LIGHTNING...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD-TO-GROUND LIGHTNING IS OCCURRING. POSTPONE OUTDOOR
ACTIVITIES PROMPTLY. SEEK SHELTER INSIDE AN ENCLOSED BUILDING.
BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.
&&
LAT...LON 3290 8067 3297 8043 3285 8043 3274 8046
3272 8054
TIME...MOT...LOC 1452Z 154DEG 12KT 3278 8051Local storm report, Aug 3, 11:20 AM EDT, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
1120 AM EDT FRI AUG 03 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 AM RIP CURRENTS ISLE OF PALMS 32.79N 79.80W
08/03/2012 CHARLESTON SC LIFEGUARD
LIFEGUARDS OBSERVED A RIP CURRENT BETWEEN THE LIFEGUARD
STAND AND 21ST STREET. NO RESCUES.
&&
EVENT NUMBER CHS1200651
BDCSpecial weather statement, Aug 3, 1:44 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
144 PM EDT FRI AUG 3 2012
SCZ045-031815-
INLAND BERKELEY-
144 PM EDT FRI AUG 3 2012
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BERKELEY COUNTY
THROUGH 215 PM EDT...
AT 142 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...NEAR CALESTOWN...MOVING NORTH AT 20 MPH.
SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
JAMESTOWN...ALVIN...
PREPARE NOW FOR THE FOLLOWING HAZARDS...
STRONG WINDS OF 45 TO 55 MPH...
FREQUENT CLOUD TO GROUND LIGHTNING...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.
&&
LAT...LON 3314 7967 3324 7988 3347 7993 3344 7987
3341 7985 3338 7980 3338 7979 3332 7974
3332 7970 3330 7966
TIME...MOT...LOC 1743Z 177DEG 16KT 3333 7978The office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 3, 6:09 AM EDT | Special Marine Warning | CHS | 44 min | |
| Aug 3, 9:20 AM EDT | Special Marine Warning | CHS | 115 min | |
| Aug 3, 10:51 AM EDT | Special Weather Statement | CHS | Colleton | 24 min |
Nearby
Special Weather Statements in South Carolina, 2012Every special weather statement in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.